MAUDE Adverse Event Report: ZIMMER BIOMET, INC. DRILL STANDARD 2.7 MM DIAMETER; INSTRUMENT/TRAUMA

ZIMMER BIOMET, INC. DRILL STANDARD 2.7 MM DIAMETER; INSTRUMENT/TRAUMA
Catalog Number 00236020527
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/22/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).G2: foreign: canada.H3: customer has indicated that the product is in process of being returned to zimmer biomet for investigation.H6: component codes: mechanical (g04) - drill.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that during a surgery while the surgeon was using the instrument to drill the hole for the locking screw, the instrument struck the hip stem and fractured.The surgeon made the decision to leave the piece that fractured in the patient as they determined there would be no harm to the patient if the piece was retained.The surgeon does not plan to revise the patient to remove the foreign body.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The following sections were updated: b4; b5; d2; d4; d9; g2; g3; g6; h1; h2; h4 the investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The following sections were updated: b4; b5; d2; g2; g3; g6; h1; h2; h3; h6.Visual examination of the returned product/provided pictures identified the returned drill bit shows signs of use with some wear and tear around the ao connecting feature at the proximal end of the drill bit.There is also some galling on the shaft of the drill bit near the distal end before the flutes of the drill.The flutes of the drill are also damaged, and the distal end of the drill bit has fractured and was not returned.Review of the device history record(s) identified no deviations or anomalies during manufacturing.Medical records/radiographs were provided and reviewed by a health care professional.Review of the available records identified the following: reviewed a single intra-op fluoroscopy image.The image is post-drilling, and the allegation is for the drill hitting the implant and left in situ; therefore, submission would not enhance the investigation.The root cause of the reported issue is attributed to use error.Per the instructions for use "instrument/provisional use, care, and sterilization," "do not subject instruments to high loads and/or impact as breakage can occur." if any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
DRILL STANDARD 2.7 MM DIAMETER
Common Device Name
INSTRUMENT/TRAUMA
Manufacturer (Section D)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer (Section G)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key21861781
Report Number0001822565-2025-01028
Device Sequence Number4721129
Product Code HTW
UDI-Device Identifier00889024061118
UDI-Public(01)00889024061118(10)63599482
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00236020527
Device Lot Number63599482
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2025
Supplement Date Received by Manufacturer05/02/2025
09/24/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date05/06/2025
09/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown